Nebraska, 2020

Flash Flooding in Nebraska, July 29, 2020

July 29, 2020 · NWS OAX · 9 events in 4 counties and zones

Slow moving storms led to heavy rain and flash flooding in many places across southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Slow moving storms led to heavy rain and flash flooding in many places across southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 11:33 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 11:33 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1233 PM CDT Wed Jul 29 2020

...Updated Aviation Forecast Discussion...

.SYNOPSIS...
Issued at 336 AM CDT Wed Jul 29 2020

Widespread rain showers are expected across the area today and
tomorrow. This will be a slow moving system that will lead to more
rain over southeast Nebraska. High soil moisture and elevated
rivers in that area will leave it vulnerable to flash flooding
over the next 48 hours.

&&

.DISCUSSION...
Issued at 336 AM CDT Wed Jul 29 2020

Today and Tomorrow:
Water vapor imagery shows a deepening trough over the northern
Rockies. That upper level disturbance is expected to slowly move
southeast across Nebraska providing a broad area of lift leading
to widespread showers across the forecast area. The system will be
moving into a fairly unstable airmass with forecast soundings
showing that instability should top 2000 J/kg. The instability
will be mitigated by a lack of shear and weak lapse rates which
will largely limit any severe weather threats. The increased
instability will likely lead to pockets of heavier rainfall in
some places. Rain is expected to begin in the mid morning along
the KS/NE border and move northward. The best chances for rain
will generally be south of the Platte River. Though, there is some
large model spread in precipitation and there is a chance some
heavier rain does make it into northeast Nebraska.

While the upper level disturbance is moving from the northern
Rockies into Nebraska, a surface low will develop and move across
Kansas. It will help bring more moisture into the area.
Precipitable water (PW) values are expected to increase to close
to 2 inches. The increased PW should help the 2 day rainfall
totals range from 1 to 3 inches. Again, most of the rain should
fall south of the Platte River. There could be some locally higher
amounts in places where stronger convection takes place.
Southeast Nebraska will be vulnerable to flash flooding due to the
increased moisture, the slow speed of the system, and the heavy
rain that fell on Sunday. Rain is likely to come to an end across
the area Thursday afternoon.

Friday through Tuesday:
Temperatures in the longer range are expected to be about 5 to 10
degrees below normal as an amplified upper level pattern builds
over North America. A trough is expected to move south from the
Hudson Bay area and strengthen over the East Coast. At the same
time, a ridge will build over the West Coast and reach peak
strength on Monday. This will leave the central portion of the
country in northwest flow (more north northwest) and will keep
temperatures well below normal for much of the country. The
extended range should also be mostly dry except for a slight
chance on Saturday. The ECMWF/Euro/Canadian are all in good
agreement on precipitation. Any precipitation would be on the
lighter side without any severe weather threats.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Jul 29 2020

Precipitation has already begun to overspread southeast Nebraska,
with scattered showers and storms reaching near the KLNK TAF site
and will likely reach the KOMA site between 18 and 19z. Ceilings
are largely VFR, but areas with precipitation have been dipping
into MVFR or very near it. Winds are generally from the southeast,
but will switch to northeasterly around sunset, with wind speeds
expected to stay light through the TAF period. A few thunderstorms
will be possible this afternoon/evening along a front near the
NE/SD border, but the convective allowing models are not
consistent with placement or development in general, so any TSRA
mentions are left out of KOFK's TAF at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through late tonight for NEZ088-089-092-093.

IA...None.
&&

SYNOPSIS...Fajman
DISCUSSION...Fajman
AVIATION...Petersen
Hazardous weather outlook, Jul 29, 10:20 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1120 AM CDT Wed Jul 29 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1120 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today through tonight,
especially south of the Platte River. Southeast Nebraska is
especially vulnerable to flash flooding today and tonight due to
high rainfall forecast, high soil moisture, and elevated river
levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain will continue into Thursday and come to an end in the
afternoon. This will be a long duration event and areas receiving
high amounts of rain will be vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
July 29, 12:45 PM CST
Where
Lancaster County, 1.48 mi SSE of Roca to 1.54 mi SSE of Roca
Cause
Heavy Rain
Reported by
Public
Coordinates
40.630, -96.640

Public reported water flowing over Hickman Road near 54th St. Photo and info sent in via social media.

Flash Flood, Jefferson

When
July 29, 12:47 PM CST
Where
Jefferson County, 2.14 mi SSE of Hedrix to 2.28 mi SSE of Hedrix
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.150, -97.240

Emergency manager reported that 565th Avenue north of highway 136 is impassable due to flooding.

Flash Flood, Pawnee

When
July 29, 1:00 PM CST
Where
Pawnee County, 4.45 mi WSW of Du Bois to 4.95 mi WSW of Du Bois
Cause
Heavy Rain
Reported by
Public
Coordinates
40.010, -96.130

Public reported minor lowland flooding affecting unmaintained roads along Turkey Creek.

Flash Flood, Jefferson

When
July 29, 1:23 PM CST
Where
Jefferson County, 2.14 mi SSE of Hedrix to 2.54 mi SSE of Hedrix
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.150, -97.240

Emergency manager reported more county roads being closed due to flooding.

Flash Flood, Lancaster

When
July 29, 2:30 PM CST
Where
Lancaster County, 0.87 mi NW of Holland to 0.94 mi NW of Holland
Cause
Heavy Rain
Reported by
Public
Coordinates
40.610, -96.590

Public reported Stagecoach Road just east of S 96th Street was underwater. Photo and info provided via social media.

Flash Flood, Cass

When
July 29, 2:55 PM CST
Where
Cass County, 2.2 mi WSW of Union to 2.25 mi WSW of Union
Cause
Heavy Rain
Reported by
Public
Coordinates
40.810, -95.940

Public reported water running off of the fields and over Highway 34.

Flash Flood, Cass

When
July 29, 3:23 PM CST
Where
Cass County, 0.52 mi E of Murray to 0.38 mi E of Murray
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.920, -95.910

Emergency manager reported water over highway 75. Slow traffic has continued on the road.

Flash Flood, Lancaster

When
July 29, 4:49 PM CST
Where
Lancaster County, 1.72 mi WNW of Holland to 1.77 mi WNW of Holland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.610, -96.610

Emergency manager reported road closure due to flooding near the intersection of 82nd Street and Stagecoach Road.

Flash Flood, Lancaster

When
July 29, 5:50 PM CST
Where
Lancaster County, 1.48 mi SSE of Roca to 1.72 mi SSE of Roca
Cause
Heavy Rain
Reported by
Public
Coordinates
40.630, -96.640

Public reported section of Hickman Road just west of Hickman closed to through traffic due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911873, 911876, 911877, 911878, 911880, 911881, 911883, 911884, 911886.